Induction of Remission and Maintenance Therapy with Tacrolimus in Refractory Ulcerative Colitis with Adverse Events from 5-ASA and Thiopurine
Institute of Gastroenterology, Tokyo Women’s Medical University, Japan
- *Corresponding Author:
- Ayumi Ito
Institute of Gastroenterology
Tokyo Women’s Medical University, Japan
E-mail: [email protected]
Received Date: June 04, 2017; Accepted Date: June 20, 2017; Published Date: June 26, 2017
Citation: Ito A (2017) Induction of Remission and Maintenance Therapy with Tacrolimus in Refractory Ulcerative Colitis with Adverse Events from 5-ASA and Thiopurine. J Clin Case Rep 7:974. doi: 10.4172/2165-7920.1000974
Copyright: © 2017 Ito A. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
A 58-year-old Japanese woman was admitted to the hospital with fever, diarrhea, melena and lower abdominal pain. Colonoscopy showed moderate left-sided Ulcerative Colitis (UC). Administration of 5-aminosalicylic acid (5- ASA) (3600 mg) was started, but skin eruptions and hepatic dysfunction occurred. The drug lymphocyte stimulation test (DLST) was positive for 5-ASA, so this medication was discontinued. Prednisolone (PSL, initially 10 mg/day) was started, and remission was achieved. However, relapse occurred 5 months later after the discontinuation of PSL, and hospitalization was required again. Remission was achieved again by PSL, and azathioprine (AZA) (initially 25 mg/day) was started as maintenance therapy. Hepatic dysfunction was detected at 1 month after starting AZA and was judged to represent drug-induced hepatitis. Following the discontinuation of AZA, PSL (2 mg/day) monotherapy was continued. At 11 months after discharge from hospital, the patient developed diarrhea, melena, and abdominal pain, requiring hospitalization for the third time. Colonoscopy showed extensive ulceration and spontaneous bleeding, indicating a relapse of severe UC. Administration of tacrolimus (TAC) led to remission and the patient was discharged from hospital. Because she experienced adverse effects with 5-ASA and AZA, TAC alone was continued as maintenance therapy for ≥ 2 years after the discontinuation of PSL. Relapse did not occur during this period and repeat colonoscopy showed mucosal healing. During the TAC maintenance therapy, slight deterioration of renal function was observed, but there were no other adverse events. In conclusion, we experienced a rare patient who responded to TAC maintenance monotherapy for severe UC.